Looking for a complete guide on the potential side effects of hormone therapy used to treat prostate cancer? You’ve come to the right place.
As someone who has witnessed a close family member battle prostate cancer, I understand how confusing and scary this diagnosis can be.
When the doctor first prescribed hormone therapy, which aims to lower testosterone levels to prevent the cancer from growing, we didn’t know what to expect.
Over the past few years, we’ve learned a lot about the common and rare side effects of this treatment.
In this article, I’ll provide a comprehensive overview of these effects, from hot flashes and erectile dysfunction to more serious cardiac and bone health risks.
My goal is to educate and empower readers so they know what medication side effects look up for during hormone therapy for prostate cancer.
Hot Flashes and Night Sweats
Perhaps the most common side effects of hormone therapy are hot flashes and night sweats.
Within the first few weeks of treatment, my father began experiencing intense bouts of sweating throughout the day and night.
His hot flashes could come on suddenly without warning. At night, even light blankets would lead to episodes of extreme perspiration.
He eventually learned to dress in breathable cotton and always have a fan nearby for relief. However, the night sweats still interrupt his sleep.
Doctors warn that hot flashes may be a persistent side effect, continuing for months or years during hormone therapy.
While not dangerous, they can greatly impact quality of life. It’s important to be prepared with information and solutions to manage troublesome symptoms.
Loss of Sex Drive and Erectile Dysfunction
One of the goals of hormone therapy is to reduce testosterone levels. This leads to another common effect: decreased libido and erectile dysfunction.
Many men experience a diminished sex drive within the first few months of treatment. Decreased erections and inability to achieve an erection can also develop.
My father was initially too embarrassed to talk about these symptoms. However, sexual health is an important part of the quality of life during prostate cancer treatment.
I encourage men to openly discuss these personal matters with their doctor.
There are solutions available, including medications like Viagra to improve sexual function.
Higher Risk of Diabetes and Cardiovascular Disease
While the quick onset of symptoms like hot flashes is expected, hormone therapy also elevates risks for other serious medical conditions.
Multiple studies have linked Androgen Deprivation Therapy (ADT), the medical term for hormone treatment, to increased incidence of diabetes and cardiovascular disease.
A major study followed over 37,000 men with prostate cancer starting ADT.
Within the first year of treatment, there was a 44% increased risk of diabetes and a 16% increased risk of coronary heart disease.
The risk appears to increase the longer hormone therapy is continued. Therefore, doctors recommend men on ADT be carefully monitored for metabolic changes like high blood sugar or cholesterol.
A healthy diet and exercise regimen can help counteract these potential effects.
Osteoporosis and Bone Fractures
The reduction in testosterone from hormone therapy impacts the bones as well as the prostate.
Many patients develop osteoporosis, or porous and brittle bones, within the first year of treatment.
Studies report bone mineral density decreases around 2.5% within just 6 months of ADT.
Consequently, older men on hormone therapy have a 1.5-3 times greater chance of bone fractures.
My uncle fractured his hip just a few months into hormone treatment. To mitigate this risk, doctors recommend calcium supplements, vitamin D, and weight-bearing exercise.
Yearly bone density scans are also advised to monitor changes. While hormone therapy remains a standard prostate cancer treatment, it’s clear these medications come with an array of side effects.